DENVER — Colorado is getting hit hard by the flu this season.
So far, the Colorado Department of Public Health and Environment says there have been 95 outbreaks. One child has died and more than 2,000 people have been hospitalized.
Doctors are talking about the possible side effects of Tamiflu, after a 6-year-old Texas girl who took it suffered from hallucinations and almost jumped out of a second-story window.
Dr. Kristin Woodward said her son, Nick, also suffered side effects when he was prescribed Tamiflu at age 7.
“About 48 hours after starting the medication he developed hallucinations,” she said. “He thought furniture was moving. It was really uncomfortable for him, so I immediately called our pediatrician.”
The pediatric anesthesiologist said her son stopped taking Tamiflu and his symptoms were resolved.
While side effects such as these are known, they only occur in 1 percent of cases. Children and teens might be more at risk.
“These side effects of this medication are extremely rare. We know that this medication can be very helpful at preventing flu-like complications and hospitalization in both adults and children,” Woodward said.
This is a severe flu season. At least 20 children have died across the country. So parents will want to talk to their doctors to weigh any risks.
The U.S. Food and Drug Administration says in part, “These serious side effects are not common but may result in accidental injury to the patient. People who take Tamiflu should be watched for signs of unusual behavior.”
If you notice any unusual behavior, call your provider right away.